Get exclusive member benefits & effect social change. Join Today
Digitalis toxicity (DT) occurs when you take too much digitalis (also known as digoxin or digitoxin), a medication used to treat heart conditions. Signs of toxicity include nausea, vomiting, and an irregular heartbeat. To prevent DT, monitor your intake of digitalis to make sure you’re not taking too much of the medication.
You might experience DT if your body cannot tolerate the medication dosage you are taking. Taking too much digitalis at one time or for a long period of time can be toxic. If a normal dose of digitalis becomes toxic, there may be other factors (e.g., kidney problems) making it hard for your body to eliminate the excess.
The following conditions and factors may increase your risk of toxicity if you are taking digitalis:
The minerals potassium and magnesium are essential for maintaining proper heart function and rhythm. If your levels of these minerals are too low, your sensitivity to digitalis increases. This puts you at a higher risk of DT.
The main symptoms of DT affect your stomach, breathing, and vision. Because the condition is a form of poisoning, you will likely lose your appetite and experience nausea, vomiting, and/or diarrhea. Your heart might also beat faster or slower than usual, or you might have an irregular heartbeat.
You might experience confusion. Although rare, you might also see bright spots, have blurry vision, or experience blind spots. In addition, you might urinate much more or less than usual. Your body could also become swollen.
A severe case of DT is dangerous because it can cause your heart to beat too quickly, too slowly, or irregularly. Heart failure is a significant risk of DT and can be life-threatening.
Your doctor will ask questions about the type of digitalis you take and your current dosage. The following tests may also be necessary to diagnose the condition:
If you are having trouble breathing, breathing machines may help. If your heart is beating too slowly or irregularly, you may be given medication or electric shock therapy (cardioversion).
To treat toxicity, your doctor might pump your stomach by inserting a tube down your throat. You might also be asked to take charcoal tablets to lower the level of digitalis in your blood.
If your condition is extreme, your doctor may use a method called hemodialysis (blood filtering). This will remove digitalis from your blood. Specific antibodies may also be prescribed to target and lower digitalis levels in your body.
To prevent the condition, monitor your intake of digitalis medications. A doctor must regularly check the amount of the drug in your blood, especially if you have other conditions, such as a kidney problem. Doses of digitalis that are normal for others may be toxic for you. It depends on your body chemistry and general health. Your doctor might also recommend that you take potassium or magnesium supplements to prevent your levels of those minerals from dropping too low.
Written by: Chitra Badii and Marijane Leonard
Medically reviewed on: Jan 15, 2016: Alan Carter, PharmD
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.